Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 33, NWS Melbourne, FL

April 3, 20094 counties in Florida

NWS Melbourne, FL issued this red flag warning at Apr 3, 2009, 5:08 PM EDT for 4 counties in Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2009, 5:08 PM EDT (21:08 UTC)
Expired
Apr 3, 2009, 8:00 PM EDT
In force
3 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 100 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 032108
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
508 PM EDT FRI APR 3 2009

...GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY BEHIND A COLD FRONT
CREATING RED FLAG CONDITIONS LATE THIS AFTERNOON...

FLZ041-044>046-141-144-040000-
/O.NEW.KMLB.FW.W.0033.090403T2108Z-090404T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-COASTAL VOLUSIA-
SOUTHERN LAKE-
508 PM EDT FRI APR 3 2009

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

WEST WINDS HAVE INCREASED TO 15 TO 20 MPH BEHIND A COLD FRONT ACROSS
NORTHERN PORTIONS OF EAST CENTRAL FLORIDA THIS AFTERNOON. GUSTY WINDS
WERE ALSO MIXING DOWN TO THE SURFACE WITH GUSTS TO 25 TO 30 MPH
POSSIBLE. MINIMUM RELATIVE HUMIDITY IS EXPECTED TO DROP BELOW 35
PERCENT IN THE RED FLAG WARNING AREA.

RELATIVE HUMIDITY HAD DROPPED TO 19 PERCENT AT DAYTONA BEACH AT 5
PM WITH WEST WINDS AROUND 20 MPH GUSTING TO 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

15
1 follow-up statement
000 
WWUS82 KMLB 040007
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
807 PM EDT FRI APR 3 2009

FLZ041-044>046-141-144-040115-
/O.EXP.KMLB.FW.W.0033.000000T0000Z-090404T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-COASTAL VOLUSIA-
SOUTHERN LAKE-
807 PM EDT FRI APR 3 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

$$

15

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Apr 3, 2:45 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 3, 2:45 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT FRI APR 3 2009

.DISCUSSION...

...AN EVEN STRONGER COLD FRONT WILL USHER IN VERY COOL AIR FOR NEXT
TUESDAY/WEDNESDAY...

TNGT/SAT...COLD FRONT WILL CONTINUE TO WORK ITS WAY SOUTHEASTWARD
INTO SOUTHERN FLORIDA WHERE IT WILL BEGIN TO STALL OUT LATER
TONIGHT. WILL STILL SEE A SLIGHT CHANCE FOR SHOWERS THROUGH THE
EARLY EVENING HOURS TONIGHT OVER SAINT LUCIE AND MARTIN COUNTIES
EASTWARD INTO THE SOUTHERN COASTAL WATERS. SKIES WILL ALSO CLEAR OUT
TONIGHT OVER MUCH OF THE AREA BEHIND THE FRONT AND WITH LIGHTER
NORTHWEST WINDS WILL SEE TEMPS COOL TO UPPER 50S OVER NORTHERN LAKE
AND VOLUSIA TO LOW 60S FARTHER SOUTH...EXCEPT MID 60S OVER MARTIN
COUNTY. WITH HIGH PRESSURE NEAR THE AREA TOMORROW WILL SEE A MUCH
MORE QUIET DAY WEATHERWISE WITH PARTLY SUNNY SKIES AND HIGHS IN THE
LOW/MID 80S.

SAT NGT-SUN NGT...SHORT WAVE H50 TROUGH LIFTS ENEWD FROM THE  CTRL
PLAINS ACROSS THE UPR MS VLY WITH ATTENDANT SFC LOW REACHING THE
OH VLY BY LATE SUN AFTN. EXPECT INCREASE IN CLOUDS SAT NGT INTO
SUNDAY AS DIFFUSE BDRY LIFTS BACK NWD ACROSS THE PENINULA AS A WARM
FRONT BY MIDDAY SUN. LATEST GUIDANCE NOT QUITE AS AGRESSIVE WITH
MEAN MOISTENING...BUT STILL EXPECT ENOUGH MEAN MOISTURE TO MERIT
LOW (20-30) POPS FOR SUNDAY.

MON-THU (EDITED PREV)...AS THE LEAD SHORT WAVE REACHES THE LWR GREAT
LAKES...A SECOND SHORT WAVE DROPS SWD FROM THE CNDN PRAIRIES INTO
THE UPR MC VLY. THESE TWO SHORT WAVES CONGEAL INTO A MASSIVE DEEP
LYR LOW...WHICH EVENTUALLY GROWS TO COVER MUOST OF THE CENTRAL AND
EASTERN CONUS FROM THE EARLY TO MIDDLE OF NEXT WEEK. THIS SYSTEM
WILL FIRST BRING A CHANCE FOR AN ORGANIZED LINE OF SHOWER/STORMS TO
PUSH ACROSS ECFL ON MONDAY AHEAD OF COLD FRONT...FOLLOWED BY PASSAGE
OF THE STRONG COLD FRONT AND TEMPERATURES PLUMMETING LATE MON NIGHT
THRU TUE NGT/WED MORNING. TEMPS REMAIN QUITE COOL WEDNESDAY...BEFORE
STARTING TO EDGE BACK UP TOWARD CLIMO LATE IN THE WEEK.

&&

.AVIATION...BROKEN LINE OF SCT SHRA/ISO TSRA WILL CONTINUE TO MOVE
TOWARDS THE SOUTHEAST CREATING BRIEF IFR/MVFR CONDITIONS FOR AREAS
SOUTH OF BREVARD AND OSCEOLA COUNTIES THROUGH LATE AFTERNOON.
OTHERWISE VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS.

&&

.MARINE...SW WINDS UP TO 20 KTS WILL CONTINUE OFFSHORE SOUTH OF THE
FRONT...MAINLY SOUTH OF THE CAPE INTO THE EARLY EVENING HOURS. WILL
THEREFORE CONTINUE SCA BUT REMOVE OFFSHORE WATERS EAST OF VOLUSIA
COUNTY. HOWEVER WILL STILL NEED SCEC HEADLINES THERE FOR WINDS FROM
15 TO 20 KTS. SW WINDS WILL VEER TO THE WEST AND EVENTUALLY NW
TONIGHT INTO TOMORROW AND REMAIN UP TO AROUND 10 TO 15 KTS. SEAS
WILL BE AOB 4 FT INTO TOMORROW.  WINDS WILL VEER AND BEGIN TO PICK
UP BY LATE SUNDAY INTO MONDAY AHEAD OF NEXT COLD FRONT. ANTICIPATE
HEADLINES AGAIN NEEDED BY MON. WINDS WILL SHIFT TO NWLY BEHIND COLD
FRONT LATE MONDAY AND STRENGTHEN INTO TUESDAY...WITH SEAS BUILDING
HIGHER OVER THE GULF STREAM WITH MUCH COOLER AIR MASS MOVING OVER
THE WARM GULF STREAM WATERS.

&&

.FIRE WEATHER...DRIER AIR WILL BUILD IN BEHIND COLD FRONT TONIGHT
INTO TOMORROW. WILL SEE RH VALUES FALL INTO THE LOW 30S OVER THE
INTERIOR COUNTIES DURING THE AFTERNOON HOURS SATURDAY. DURATION IS
SOMEWHAT QUESTIONABLE SO WILL HOLD OFF ON A FIRE WEATHER WATCH/RED
FLAG WARNING FOR NOW. POTENTIAL REMAINS FOR FIRE SENSETIVE DAYS NEXT
TUE (WIND/LOW RH) AND WED (LOW RH).

&&

.CLIMATE...WHILE RECORD LOW MINIMUM (AND LOW MAXIMUM) TEMPERATURES
ARE NOT EXPECTED FOR THE TUESDAY-WEDNESDAY PERIOD...HERE ARE THE
RECORDS FOR THOSE DAYS...

....RECORD LOW MIN 4/7...RECORD LOW MAX 4/7...RECORD LOW MIN 4/8
DAB...........39 (1950)...........57 (1950)...........35 (1950)
MCO...........41 (1975)...........64 (1971)...........40 (1950)
MLB...........43 (1975)...........61 (1950)...........35*(1971)
VRB...........43 (1975)...........63 (1950)...........42 (1971)

*ALL TIME RECORD LOW FOR THE MONTH APRIL AT MELBOURNE

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  59  79  61  85 /   0   0  10  30
MCO  60  84  64  88 /   0   0  10  30
MLB  61  80  67  85 /  10   0  10  30
VRB  61  80  67  85 /  10  10  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 8 PM THIS EVENING FROM VOLUSIA
     BREVARD COUNTY LINE TO JUPITER INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...WEITLICH
LONG TERM....CRISTALDI
Hazardous weather outlook, Apr 3, 11:12 AM EDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1112 AM EDT FRI APR 3 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-040000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1112 AM EDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A BROKEN LINE OF SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED
WITH A COLD FRONT WILL PUSH ACROSS CENTRAL FLORIDA THIS AFTERNOON
MAINLY SOUTH OF A LINE FROM KISSIMMEE TO TITUSVILLE. THIS
CONVECTIVE ACTIVITY WILL HAVE THE CAPABILITY TO PRODUCE STRONG
WIND GUSTS UP TO 40 TO 50 MPH. STRONG WINDS THROUGH THE LOWER LEVELS
OF THE ATMOSPHERE WILL LEAD TO A VERY LOW BUT PERCEPTIBLE THREAT
OF A BRIEF TORNADO. LIGHTNING AND SMALL HAIL WILL BE POSSIBLE AS
WELL.

...MARINE THUNDERSTORM GUST IMPACT...
SHOWERS AND ISOLATED THUNDERSTORMS ALONG A SQUALL LINE WILL MOVE
EAST TO NORTHEAST ACROSS THE LOCAL ATLANTIC WATERS AT 30 TO 35 MPH
THIS AFTERNOON SOUTH OF THE CAPE. STORMS WITHIN THIS LINE MAY BE
ABLE TO PRODUCE WIND GUSTS EXCEEDING 35 KNOTS.

...WATERSPOUT IMPACT...
THE SQUALL LINE MOVING ACROSS CENTRAL FLORIDA MAY PRODUCE A BRIEF
WATERSPOUT MAINLY SOUTH OF CAPE CANAVERAL ALONG THE BREVARD COAST
COASTAL WATERS SOUTH TO ALONG THE TREASURE COAST.

...WIND AND SEA IMPACT...
GUSTY SOUTHWEST WINDS UP TO 20 KNOTS WILL EXIST OFFSHORE INTO THE
EARLY EVENING HOURS WITH A SMALL CRAFT ADVISORY IN PLACE.
NEARSHORE WINDS WILL BE AROUND 15 TO 20 MPH. SMALL CRAFT SHOULD
EXERCISE CAUTION CLOSE TO THE COAST AND OVER THE INTRACOASTALS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A PRE-FRONTAL BAND OF SHOWERS AND STORMS WILL PUSH SOUTH OF THE
AREA FRIDAY NIGHT. THE FRONTAL MOISTURE BAND WILL START TO LIFT
BACK NORTHWARD SATURDAY NIGHT AS A LOW PRESSURE SYSTEM MOVES
THROUGH THE MID PART OF THE COUNTRY. THIS WILL BRING ANOTHER
CHANCE FOR STORMS ON SUNDAY AND MONDAY...THEN A RATHER STRONG LATE
SEASON COLD FRONT IS FORECAST TO SWEEP THROUGH LATE MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BRAGAW/WEITLICH

In the hours before

Special weather statement, Apr 3, 12:55 PM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1255 PM EDT FRI APR 3 2009

FLZ053-058-031745-
OKEECHOBEE-OSCEOLA-
1255 PM EDT FRI APR 3 2009

...STRONG THUNDERSTORMS ABOUT TO MOVE INTO NORTHERN OKEECHOBEE AND
SOUTHERN OSCEOLA COUNTIES...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM 20 MILES WEST OF YEEHAW JUNCTION TO 30
MILES SOUTHWEST OF YEEHAW JUNCTION...MOVING EAST AT 35 MPH.

THESE STORMS WILL AFFECT SPARSELY POPULATED AREAS AROUND STATE ROAD
60 IN OSCEOLA COUNTY...AND THE KISSIMMEE PRAIRIE STATE PARK IN
NORTHERN OKEECHOBEE COUNTY

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS UP TO 40 MPH...WHICH MAY CAUSE UNSECURED
OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORMS PASS THROUGH.

CRISTALDI
Special weather statement, Apr 3, 1:34 PM EDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
134 PM EDT FRI APR 3 2009

FLZ053-054-058-031815-
INDIAN RIVER-OKEECHOBEE-
134 PM EDT FRI APR 3 2009

...STRONG THUNDERSTORMS OVER EXTREME SOUTHEAST OSCEOLA AND NORTHEAST
OKEECHOBEE COUNTIES ARE MOVING INTO WESTERN INDIAN RIVER COUNTY...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM 6 MILES SOUTHWEST OF BLUE CYPRESS LAKE TO
17 MILES SOUTHWEST OF BLUE CYPRESS LAKE...MOVING EAST AT 35 MPH.

THESE STORMS WILL AFFECT AREAS ALONG HIGHWAYS 441...60 AND THE
FLORIDA TURNPIKE NEAR AND SOUTHEAST OF THE YEEHAW JUNCTION...STATE
ROAD 60 INTERCHANGE.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THESE STORMS PASS.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 5:25 AM EDTSmall Craft AdvisoryMLB15 hr
Apr 3, 3:27 PM EDTSpecial Marine WarningMLB33 min

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.